Steroid Usage Post Fluoroquinolones

The subject of steroid use is a controversial one in folks who have experienced an adverinhalerse event from Fluoroquinolones (FQ’s). I have talked to many floxies who have taken steroids since floxing. The results are usually very mixed however seem to lean towards the following:

Inhaled steroids (including nasal steroids): Overall, individuals who took short acting steroids such as those used for breathing, etc… seemed to tolerate them pretty well. Sometimes the type of medication needs to be adjusted based on personal toleration such as brief pain exacerbation, etc…  I have had no reports of adverse reactions to nasal steroids.

Oral Steroids: Overall, individuals who took synthetic corticosteroids such as prednisone seem to tolerate them pretty well in low doses. For some who take a blister pack that is then titrated down, they report feeling worse when taking a higher dose. The resolution of symptoms caused by the higher dose seems to vary in time based on personal blister_packphysiology. Oral hydro-cortisone was tolerated better than prednisone.

Topical Steroids: Overall, the use of over the counter and prescription topical steroids have a pretty good reported track record especially if used over small areas.  I have had a couple reports of severe reactions to topical steroids used over a very large area of skin, such as the entire back.   In both of these cases the individual was able to return to baseline functioning after discontinuation and a period of adjustment. Bio-identical hydro-cortisone has a better track record of toleration than  Triamcinolone, which is a long-acting synthetic corticosteroid.

Injectable Steroids: Overall, injectable steroids, such as corticosteroids, used for direct administration into joints etc… have the worse track record, with some folks reporting very long lasting pain, including nerve pain, in the joint after administration, some several years out. I have never been able to understand the mechanism for this. It is my guess that dosing a high level of steroid locally in tissue overwhelms the fragile nerves in the area.  One male floxie reported severe long lasting pain and reduction in mobility after an injection into a shoulder joint. To my knowledge this situation did not resolve.

It is not uncommon for steroids injected into areas of high nerve density to cause severe problems.  Epidural corticosteroids have quite serious and permanent adverse events injection-smallassociated with them, and are not approved by the FDA for such use.  In many cases the FDA reports that patients did not recover from epidural steroid reported adverse events. (1)

In some cases, FQ’s may cause pain in the absence of inflammation. Some doctors, because of their discipline, may assume that inflammation is the culprit and administering steroids as palliative care, which, in some, can make matters worse.   It is my opinion, that people seem to fair better in this scenario if there is provable inflammation occurring, such as seen in significantly elevated inflammatory markers or scans.  Again, I have spoken to a few individuals where doctors used injections and the floxed folks reported long lasting injuries.  In these cases, these folks told me that the had no quantifiable inflammation and were given the steroid injection as palliative care in an attempt to reduce existing paint and limited mobility.

Bottom line; make sure that you are well informed before any steroid usage.  I have spoken with individuals who have had severe symptoms from just one pill and others who have tolerated large doses of steroids just fine.  In a nutshell it seems smaller doses are tolerated better than larger doses but many factors play a role in toleration after having an adverse event to FQ’s.  Concomitant medications and supplements, length of time since the FQ reaction, and your overall physical state, all factor into toleration of medications. Discuss all concerns you have with the physician who is prescribing this type of medication.

Share

Admin

David was damaged by fluoroquinolones in 2007 at age 46. Prior to, a healthy law enforcement official. Now an amateur FQ researcher, author, and commentator contributing to case studies and published papers on the FQ’s in the BMJ, European Journal of Medicine, The Journal of Community and Supportive Oncology, Oxford Academic Clinical infectious Diseases, and contributed data to many more.

9 Responses

  1. Stefan says:

    Steroids in higher dose can increase MMP9, especially in people with weak immun systems. And there are many more possibilites. If you are interested, i would be pleased in writing you.

    • Azz says:

      I was previously on testosterone therapy (testosterone enanthate) before getting fixed and have been afraid of taking more incase it could make my symptoms worse. Could this be possibl? In the meantime I’m suffering from low testosterone which also affects me greatly

  2. Azz says:

    And what about hormone replacement therapy are there any risks involved? I was taking testosterone Enanthate before being poisoned by Ciprofloxacin but have been afraid to continue it. It contains castor oil and benzyl benzoate as well.

  3. Debrael says:

    I had RF (radio-frequency pain relieving treatment/procedure that’s meant to burn through the nerves, thus interrupting the pain pathways, and provide for longer-lasting, albeit temporary, pain relief) in a few of the facet joints in my neck for chronic pain of head, neck, shoulder, upper arm, upper back and upper chest), and following the RF, had a lot of steroid injected in the same spots to soothe the irritation from the burning of the nerves…when the horrendous pain didn’t stop after the expected “few-days-to-a-week-or-so” (thank goodness I only let her do the one side, even though she wanted to do both sides that session). My doctor presumed this longer-lasting and super-severe pain was from nerve inflammation (most likely she was/is correct, but she didn’t know the true *cause* of it), so she did a steroid injection into the same facet joints as the RF…which didn’t soothe it at all, but brought-on bodywide and mental symptoms from all the steroids (I assumed)…and I still suffered nightmare-from-hell levels of pain for *several months* before it began to calm even just a little…my skin and underlying tissues/muscles/etc. felt as though I’d perhaps been thrown through a stack of glass windows leading with my shoulder/neck/upper arm/upper chest/upper back (on my left side), and had been sliced, and stabbed from very deep to superficial ~and~ it also felt like I then landed in lava (or dipped into boiling oil, or been blasted with steam) and been deeply burned on same bodily areas. Currently, after over 18 months, it’s calmed a little to a more tolerable level, but hurts worse than it did pre-procedure; and I have new pains, and have developed very odd and painful nerve patterns in the area too since the nerves began to grow back, stimulated by only light touch. The resulting debilitation and wretched-exhaustion I feel since that happened…and is still happening. I now have central sensitization and all the painful things that go with that…in addition to most of the FQTS symptoms commonly reported (including painful peripheral neuropathies, and pelvic organ prolapses); and, overall I look as though I’ve aged 10-15 or more years in the past two and a half years (my hair has been falling out and it’s changed; my skin is thinner, looser, saggy-er and more and more crepey-looking…like how I remember my great-grandma looking when she was in her late 80s to early 90s (I’m only 64), my teeth and gums look and behave equally aged too, and my eyesight is getting blurry-er; and etc., etc., etc. )…and many cognitive and psychological problems too. Yes, I had chronic pain issues prior to floxxing, but after floxxing I can’t even receive the typical/usual palliative treatments that used to lower my pain and raise my function. And, because my symptoms mostly came-on slowly and increase slowly over time, I didn’t come to realize what was going on until a couple of months ago when I googled info about my foot pain! Fortunately, now my pain management doctor has learned to not use injectable steroid on her floxxed patients, so I’m glad my experience can help others avoid suffering.

  4. cata says:

    Is there any research done on this topic I can point my doctors to?

  5. I just tried a really low dose of steroids (1/1000th of a 5mg pill, so about 5ug) over a few days. For the first 3-4 days, everything was fine. Now from day 5, I got muscle weakness and burning in arms and legs similar to how flox started originally when I took 3 pills 3 years ago. Time didnt help me to tolerate steroids better. I just can warn and tell that steroids are not safe and even VERY LOW doses are harmful.

    • Admin says:

      Sven, I am sorry that you had a negative response to the small dose of steroids. Everyone is so different, and yes I know many floxies who can’t stand even the slightest amount of steroid in any form.

Leave a Reply

Your email address will not be published. Required fields are marked *

WordPress Anti Spam by WP-SpamShield